Scholion.ai

An Algorithm to Compute the Waiting Time Distribution for the M/G/1 Queue

John F. Shortle, Percy H. Brill, Martin J. Fischer, Donald Gross, Denise M. B. Masi

INFORMS Journal on Computing · 2004 · Volume 16 · Issue 2

DOI: 10.1287/ijoc.1030.0045

Abstract

In many modern applications of queueing theory, the classical assumption of exponentially decaying service distributions does not apply. In particular, Internet and insurance risk problems may involve heavy-tailed distributions. A difficulty with heavy-tailed distributions is that they may not have closed-form, analytic Laplace transforms. This makes numerical methods, which use the Laplace transform, challenging. In this paper, we develop a method for approximating Laplace transforms. Using the approximation, we give algorithms to compute the steady state probability distribution of the waiting time of an M/G/1 queue to a desired accuracy. We give several numerical examples, and we validate the approximation with known results where possible or with simulations otherwise. We also give convergence proofs for the methods.

Keywords

queues, algorithms, communications

Enable JavaScript for citation tools and additional paper interactions.